Tennessee, 2014

Damaging Wind in Tennessee, August 8, 2014

August 8, 2014 · NWS MRX · 1 event in 1 county or zone

A trough tracked through east Tennessee on the 8th. Most of the thunderstorm activity developed across southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A trough tracked through east Tennessee on the 8th. Most of the thunderstorm activity developed across southeast Tennessee. The strongest storm downed a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 1:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 1:20 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI AUG 8 2014

.SHORT TERM (TONIGHT AND SATURDAY)...SURFACE WARM FRONT EXTENDS NE
THROUGH SOUTHEAST TN AND CONTINUES THROUGH N MIDDLE TN. A SHORT WAVE
WILL MOVE SLOWLY INTO MIDDLE TN THROUGH THE PERIOD. SURFACE LOW
PRESSURE WILL ACCOMPANY THE FRONT. WARM AND MOST AIRMASS IN PLACE.
PWAT VALUES NEAR 2.00 AND DEEP WARM CLOUD LAYER WILL MAKE CONDITIONS
FOR HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE. TIMING AND
PLACEMENT OF EXTENDED PERIODS OF RAINFALL REMAIN UNCERTAIN WITH
RELATIVELY WEAK SYNOPTIC FEATURES. MOST FAVORABLE AREAS ARE ACROSS
NE TN AND SW VA MAINLY DUE TO STORM MOTION AND LOCATION NORTH OF
WARM FRONTAL BOUNDARY. TEMPERATURES WILL BE CONFINED INSIDE CLIMO
DUE TO DEEP MOISTURE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...OVERALL...LONGTERM
PERIOD STILL LOOKS FAIRLY WET WITH MAX TEMPS SEVERAL DEGREES BELOW
GUIDANCE DUE TO CLOUD COVER AND RAIN. AS WITH YESTERDAY...MODELS
STILL LOOK TO BE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN.
DRIER AIR STILL PROGGED TO RETURN BY WEDNESDAY NIGHT INTO THURSDAY.

SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING TO START THE PERIOD ON
SATURDAY NIGHT AS AN UPPER LEVEL SHORTWAVE CONTINUES MOVING THROUGH.
INGREDIENTS STILL IN PLACE TO WHERE WILL HAVE TO CONTINUE TO MONITOR
THE POTENTIAL FOR A FLOODING THREAT DURING THIS TIME. IT REALLY
DEPENDS ON HOW MUCH PRECIP ACTUALLY FALLS THROUGH THE REST OF THE
DAY TODAY (FRIDAY) AND UP UNTIL THE START OF THE LONGTERM.
ALSO...WITHOUT A DISTINCT FOCUSING MECHANISM IN PLACE...IT IS VERY
DIFFICULT TO PINPOINT WHICH AREAS WILL SEE THE GREATEST RAINFALL
SINCE THE SHOWERS AND STORMS ARE MORE SCATTERED IN NATURE. UPPER
LEVEL SHORTWAVE STILL MOVING THROUGH ON SUNDAY. SO FROM SATURDAY
NIGHT THROUGH SUNDAY...SEVERAL ROUNDS OF SHOWERS AND STORMS SHOULD
CONTINUE AS SOUNDINGS ARE STILL VERY SATURATED WITH ELEVATED PWS
RANGING FROM NEAR 1.75 TO 2 INCHES. PRECIP EFFICIENCY DURING THIS
TIME WILL REMAIN HIGH DUE TO WARM LAYER DEPTHS REMAINING BETWEEN 11
AND 12K FEET ALONG WITH MARGINAL CAPE AND WEAK SHEAR.

SUNDAY NIGHT INTO EARLY MONDAY ANOTHER SHORTWAVE ADVANCES DOWN OUT
OF THE NW. THIS ADVANCING WAVE WILL HELP TO PUSH THIS SLOW MOVING
LOW OFF TO OUR NE. FOR THIS REASON...IT LOOKS LIKE THERE SHOULD BE A
BREAK IN THE PRECIP FROM SUNDAY NIGHT THROUGH EARLY MONDAY WHILE
IN BETWEEN THESE TWO FEATURES. BY MONDAY AFTERNOON MODELS SHOW NEW
CONVECTION AND SHOWERS DEVELOPING WITH THE ARRIVAL OF THE
AFOREMENTIONED SHORTWAVE. THIS ACTIVITY SHOULD PERSIST INTO THE
OVERNIGHT HOURS OF MONDAY AND EARLY TUESDAY MORNING.

THEN WE MAY HAVE YET ANOTHER BREAK IN PRECIP FROM LATE TUESDAY
MORNING THROUGH AFTERNOON AS SOMEWHAT DRIER AIR STARTS TO WORK ITS
WAY IN...BUT THEN WE HAVE THE WEAK COLD FRONT TO DEAL WITH. THE
FRONT BEGINS TO MOVE IN BY TUESDAY EVENING INTO
WEDNESDAY...ISOLATED SHOWERS AND STORMS ARE EXPECTED WITH THE
ARRIVAL OF THE FRONT. WILL CONTINUE ISOLATED SHOWERS AND STORMS ON
WEDNESDAY AS THE FRONT CONTINUES TO PUSH THROUGH THE AREA.

FINALLY BY THURSDAY...AND MORE SO ON FRIDAY...DRIER AIR LOOKS TO
FILTER IN BEHIND THE FRONT WITH A DRY END TO THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  87  72  87 /  60  70  60  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  85  70  85 /  70  80  60  60
OAK RIDGE, TN                       69  85  70  85 /  70  70  60  60
TRI CITIES AIRPORT, TN              66  82  67  82 /  80  80  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/SR
Hazardous weather outlook, Aug 8, 1:36 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT FRI AUG 8 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
136 PM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOME LOCALLY HEAVY RAINFALL MAY DEVELOP BY THIS EVENING...MAINLY
IN THE MOUNTAINS ALONG THE TENNESSEE AND NORTH CAROLINA LINE...BUT
ALSO OVER THE HIGHER TERRAIN AREAS OF NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA.

SOME LOCALIZED FLOODING IS POSSBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PERIODS OF HEAVY RAINFALL ARE POSSIBLE SATURDAY DUE TO A SLOW
MOVING STORM SYSTEM. LOCALIZED HEAVY AREAS OF RAIN COULD PRODUCE
UP TO 2 INCHES OF RAIN BY SUNDAY MORNING...WHICH MAY CAUSE AREA
CREEKS AND STREAMS TO RISE DURING THIS TIME AND MAY ALSO CAUSE
PONDING OF WATER ACROSS LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND FOR FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 8, 3:45 PM CST to 4:00 PM CST
Where
Marion County, 4.48 mi NNW of Martin Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.230, -85.830

Emergency manager personnel reported several trees downed by thunderstorm wind in Mouteagle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531246.